Alert archive / Iowa / Flash Flood Warnings in 2007

Flash Flood Warning 43, NWS Quad Cities, IA

July 18, 2007Jackson County, Iowa

NWS Quad Cities, IA issued this flash flood warning at Jul 18, 2007, 8:12 PM CDT for Jackson County, Iowa. It was in force for 6 hr. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jul 18, 2007, 8:12 PM CDT (01:12 UTC)
Expired
Jul 19, 2007, 2:15 AM CDT
In force
6 hr
Issued by
NWS Quad Cities, IA
Area
Whole counties

County Jackson County, IA

The radar

The Quad Cities radar (KDVN), 62 km from the middle of the area, began a volume at 01:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Jul 18, 10:00 PM CDTFLASH FLOODGreen Island, IASEVERAL WASH-OUTS ON GRAVEL ROADS IN EASTERN PARTS OF THE COUNTY. ALSO...SLOPE EROSION AND DOWNED TREES RESULTING FROM THE HEAVY RAIN. DELAYED REPORT.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

The nearest sounding before it

Davenport, (KDVN), launched 00:00Z, 1.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 00:00Z on 2007-07-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 3404 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 00:00Z on 2007-07-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 69 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
3404 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
988 m above ground
0-6 km bulk shear
19 kt
0-1 km storm-relative helicity
69 m²/s²
0-3 km storm-relative helicity
135 m²/s²
Significant tornado parameter
0.0
Supercell composite
7.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KDVN 190113
FFWDVN
IAC097-190715-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
812 PM CDT WED JUL 18 2007

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  JACKSON COUNTY IN EAST CENTRAL IOWA...
  THIS INCLUDES THE CITY OF MAQUOKETA...

* UNTIL 215 AM CDT THURSDAY

* AT 806 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED 
  THUNDERSTORMS WITH VERY HEAVY RAIN MOVING INTO THE WARNED AREA 
  WHERE LOCALLY HEAVY RAIN IS ALREADY OCCURRING. RAINFALL AMOUNTS OF 
  UP TO 2 INCHES IN 2 HOURS ARE POSSIBLE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO ST.
  DONATUS...SPRINGBROOK...LA MOTTE...GREEN ISLAND...BELLEVUE AND
  ANDREW

EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLOODING OF FLOOD-PRONE
AND LOW LYING AREAS. MOVE IMMEDIATELY FROM THESE AREAS TO HIGHER
GROUND.

LAT...LON 4204 9068 4229 9067 4238 9065 4238 9048
      4233 9042 4224 9041 4218 9030 4216 9023
      4211 9017 4203 9016

$$

JAZ
2 follow-up statements
000 
WGUS73 KDVN 190455
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1155 PM CDT WED JUL 18 2007

IAC097-190715-
JACKSON IA-
1155 PM CDT WED JUL 18 2007

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 215 AM CDT FOR
JACKSON COUNTY...

RADAR ESTIMATES THAT 2 INCHES OF RAIN FELL OVER PORTIONS OF EASTERN 
JACKSON COUNTY...MAINLY BETWEEN MILES AND SABULA.  AT THIS 
TIME...HEAVY RAIN HAS MOVED OUT OF THE AREA.  HOWEVER...RUNOFF FROM 
EARLIER THUNDERSTORMS MAY CONTINUE TO CAUSE LOCALIZED FLOODING. 
THEREFORE...THE FLASH FLOOD WARNING CONTINUES FOR JACKSON COUNTY 
UNTIL 215 AM.

BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE 
DANGERS OF FLOODING...ESPECIALLY WHILE DRIVING.  DO NOT DRIVE ON 
FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES SWEPT AWAY IN FLOOD 
WATERS AS SHALLOW AS 1 FOOT.

LAT...LON 4204 9068 4229 9067 4238 9065 4238 9048
      4233 9042 4224 9041 4218 9030 4216 9023
      4211 9017 4203 9016

$$

33
000 
WGUS73 KDVN 190640
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
139 AM CDT THU JUL 19 2007

IAC097-190649-
JACKSON IA-
139 AM CDT THU JUL 19 2007

...THE FLASH FLOOD WARNING FOR EXCESSIVE RAIN HAS BEEN CANCELLED FOR
JACKSON COUNTY...

HEAVY RAIN HAS ENDED AND WATER HAS RECEDED OVER JACKSON COUNTY... 
AND THE THREAT OF FLASH FLOODING HAS DIMINISHED FOR THIS ROUND OF 
STORMS.  THEREFORE...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR 
JACKSON.


LAT...LON 4204 9068 4229 9067 4238 9065 4238 9048
      4233 9042 4224 9041 4218 9030 4216 9023
      4211 9017 4203 9016

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Jul 18, 11:30 AM CDT, 8 hours 42 minutes earlier.

Area forecast discussion, Jul 18, 11:30 AM CDT, 8 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1130 AM CDT WED JUL 18 2007

.UPDATE...
HAVE UPDATED FORECAST GRIDS FOR TODAY AND TONIGHT TO REFLECT
CURRENT CONDITIONS AND THINKING FOR CONVECTIVE EVOLUTION LATER.
16Z SURFACE ANALYSIS INDICATES BOUNDARY EXTENDING FROM NEAR
THUNDER BAY TO KAEL TO FAR SERN SD. SURFACE DEWPOINTS ARE HAVING
NO TROUBLE REACHING THE 70S AHEAD OF THE FRONT SEEING AN OCCASIONAL
SPRINKLE OUT OF THE VERY HIGH CLOUDS OVER THE CWA...SO HAVE
DROPPED POPS FOR THE REST OF MORNING AND EARLY AFTERNOON INTO THE
ISOLATED CATEGORY. DECK OF THICK CI IS PUSHING SELY THROUGH THE
AREA...WITH BREAKS BEHIND IT ALREADY WORKING INTO THE NRN TIER
AHEAD FO THINNER CI. TEMPS TODAY ARE JUMPING UP FASTER THAN
FCST...AND WITH THINKING OF THINNER CLOUDS AND LESS PRECIP DURING
THE DAYTIME...HAVE INCREASED MAX TEMPS A DEGREE OR TWO ACROSS MUCH
OF THE AREA. BELIEVE MOST FAVORED AREA FOR CONVECTIVE DEVELOPMENT
THIS AFTERNOON WILL BE WEST OF THE CWA IN NW/N CTRL IA...EVOLVING
INTO AN MCS THAT MOVES ACROSS THE BDRY INTO THE CWA IN THE LATER
AFTERNOON/EVENING HOURS. SHORTWAVE DIVING OUT OF THE DAKOTAS WILL
PROVIDE UPPER LEVEL SUPPORT...AND INSTABILITY WILL BE RATHER HIGH
IF CLOUDS BREAK UP ENOUGH TO ALLOW AT LEAST INTERMITTENT SUN. SPC
MODERATE RISK REMAINS OVER THE CWA MAINLY FOR WIND THREAT THIS
EVENING ASSOCIATED WITH THE MCS...AS HIGH FREEZING LEVELS AND
FAIRLY MOIST ATMOSPHERE MAY KEEP HAIL IN CHECK. HEAVY RAIN REMAINS
A THREAT...AND WITH MANY PARTS OF THE CWA SEEING 2-5 INCHES OF
RAIN SO FAR THIS WEEK...WILL NEED TO MONITOR FLOODING THREAT
CLOSELY AS MCS EVOLVES.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BENTON-BUCHANAN-
     CEDAR-CLINTON-DELAWARE-DES MOINES-DUBUQUE-HENRY IA-IOWA-
     JACKSON-JEFFERSON-JOHNSON-JONES-KEOKUK-LINN-LOUISA-
     MUSCATINE-SCOTT-WASHINGTON.

IL...FLASH FLOOD WATCH THROUGH THURSDAY MORNING FOR BUREAU-CARROLL-
     HENDERSON-HENRY IL-JO DAVIESS-MERCER-PUTNAM-ROCK ISLAND-
     STEPHENSON-WARREN-WHITESIDE.

MO...NONE.
&&

MAYES
Hazardous weather outlook, Jul 18, 8:52 AM CDT, 11 hours 20 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
852 AM CDT WED JUL 18 2007

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-191400-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
852 AM CDT WED JUL 18 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

THERE IS A MODERATE RISK FOR SEVERE THUNDERSTORMS...AS WELL AS A
CONTINUED POTENTIAL FOR FLOODING...TODAY AND TONIGHT.

THUNDERSTORMS WILL DEVELOP IN THE AFTERNOON AND EARLY EVENING IN
CENTRAL AND WESTERN IOWA AS A FRONT MOVES ACROSS THE AREA...AIDED
BY A STRONGER UPPER-LEVEL SYSTEM. THESE STORMS ARE EXPECTED TO FORM
INTO A COMPLEX THAT MOVES ACROSS THE AREA THROUGH THE LATE AFTERNOON
AND EVENING INTO THE OVERNIGHT HOURS. THE PRIMARY THREATS FROM
THIS ACTIVITY WILL BE FROM DAMAGING WINDS...WITH THE POTENTIAL FOR
WINDS UP TO OR EXCEEDING 70-80 MPH...AND HEAVY RAINFALL THAT WILL
COMPOUND CURRENT FLOODING CONDITIONS. THE SATURATED GROUND WILL
MAKE THE AREA PARTICULARLY VULNERABLE TO FLASH FLOODING AS WELL AS
DAMAGE TO VEGETATION. A SECONDARY THREAT FROM THE THUNDERSTORMS
WILL BE FROM HAIL UP TO THE SIZE OF QUARTERS. AN ISOLATED TORNADO
COULD ALSO OCCUR IF ANY ISOLATED STORMS DEVELOP IN THE AREA NEAR
THE FRONTAL BOUNDARY.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ON
THURSDAY...MAINLY SOUTH OF A LINE FROM MEMPHIS TO MACOMB. IN
ADDITION...THE POTENTIAL FOR HEAVY RAINFALL WILL CONTINUE SOUTH OF
INTERSTATE 80 AS STORMS MOVE THROUGH THE AREA. THUNDERSTORMS MAY
BE ONGOING ON THURSDAY MORNING FROM THE OVERNIGHT ACTIVITY AND
WILL CONTINUE TO PUSH OUT OF THE AREA THROUGH THE MORNING HOURS.
THE MAIN THREATS WOULD BE FROM HEAVY RAINFALL AND DAMAGING WINDS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE NEEDED THIS AFTERNOON AND TONIGHT.
SPOTTERS ARE ENCOURAGED TO REPORT HEAVY RAINFALL OVER ONE INCH AND
ANY FLOODING AS WELL AS SEVERE WEATHER.

A CONFERENCE CALL FOR EMERGENCY MANAGEMENT COORDINATORS WILL BE
CONDUCTED AT 1230 PM CDT.

MAYES

In the hours before

Local storm report, Jul 18, 7:26 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
726 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0707 PM     FUNNEL CLOUD     CEDAR RAPIDS            41.97N 91.67W
07/18/2007                   LINN               IA   PUBLIC

0707 PM     TSTM WND GST     CEDAR RAPIDS            41.97N 91.67W
07/18/2007  E53 MPH          LINN               IA   ASOS

0707 PM     FUNNEL CLOUD     2 W SWISHER             41.84N 91.73W
07/18/2007                   JOHNSON            IA   PUBLIC

            POSSIBLE FUNNEL CLOUD

0720 PM     TSTM WND GST     MOUNT VERNON            41.92N 91.42W
07/18/2007  E60 MPH          LINN               IA   FIRE DEPT/RESCUE

0720 PM     FUNNEL CLOUD     SOLON                   41.81N 91.49W
07/18/2007                   JOHNSON            IA   PUBLIC

0720 PM     FUNNEL CLOUD     NORTH LIBERTY           42.82N 90.97W
07/18/2007                   GRANT              WI   PUBLIC

0725 PM     TSTM WND GST     MARTELLE                42.02N 91.36W
07/18/2007  E45 MPH          JONES              IA   FIRE DEPT/RESCUE

&&

TERRYS
Local storm report, Jul 18, 7:33 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
733 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0728 PM     FUNNEL CLOUD     FAIRVIEW                42.08N 91.33W
07/18/2007                   JONES              IA   LAW ENFORCEMENT

            FUNNEL CLOUD.

&&

JH2
Local storm report, Jul 18, 7:36 PM CDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
736 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0725 PM     TSTM WND DMG     CENTRAL CITY            42.20N 91.52W
07/18/2007                   LINN               IA   EMERGENCY MNGR

            TREES DOWN AND STREETS IMPASSIBLE IN CENTRAL CITY

0735 PM     FUNNEL CLOUD     1 N OLIN                42.01N 91.14W
07/18/2007                   JONES              IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, Jul 18, 7:43 PM CDT, 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
743 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0741 PM     FUNNEL CLOUD     2 S CENTER JUNCTION     42.09N 91.09W
07/18/2007                   JONES              IA   FIRE DEPT/RESCUE

&&

TERRYS
Local storm report, Jul 18, 8:00 PM CDT, 12 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
800 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0630 PM     TSTM WND DMG     N URBANA                42.22N 91.88W
07/18/2007                   BENTON             IA   TRAINED SPOTTER

            TREES DOWN, SIGNS DAMAGED -

0754 PM     HEAVY RAIN       URBANA                  42.22N 91.88W
07/18/2007  M2.79 INCH       BENTON             IA   TRAINED SPOTTER

&&

TERRYS
Local storm report, Jul 18, 8:10 PM CDT, 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
810 PM CDT WED JUL 18 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0700 PM     TSTM WND DMG     ROWLEY                  42.37N 91.84W
07/18/2007                   BUCHANAN           IA   LAW ENFORCEMENT

            TREES DOWN - TIME IS ESTIMATED

&&

TERRYS

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 18, 7:06 PM CDTTornado WarningDVNLinn39 min
Jul 18, 7:12 PM CDTSevere Thunderstorm WarningDVNJohnson63 min
Jul 18, 7:15 PM CDTTornado WarningDVNJohnson45 min
Jul 18, 7:25 PM CDTSevere Thunderstorm WarningDVNCedar, Jones65 min
Jul 18, 7:35 PM CDTTornado WarningDVNJones40 min
Jul 18, 7:52 PM CDTSevere Thunderstorm WarningDVNClinton53 min
Jul 18, 8:06 PM CDTSevere Thunderstorm WarningDVNScott39 min

Nearby

Flash Flood Warnings in Iowa, 2007Every flash flood warning in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.